Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 32-year-old man is evaluated for a 2-week history of a rash on his face and midchest. He describes the rash as consisting of small, reddish “lumps” that are intensely itchy; they develop and begin to resolve with development of new lesions. He otherwise feels well. Medical history is significant for a recent diagnosis of HIV infection. Medications are tenofovir, emtricitabine, efavirenz, and trimethoprim-sulfamethoxazole. On physical examination, vital signs are normal.
The patient has 1- to 3-mm papules and pustules on the face and central chest. There is no crusting or scaling in the web spaces, and no lesions on the umbilicus or penis. There is no lymphadenopathy or facial swelling. The remainder of the physical examination is unremarkable.
|Leukocyte count||3200/µL (3.2 × 109/L) with 9% eosinophils|
|CD4 cell count||170/µL|
|HIV viral load||8000 copies/mL|
|Liver chemistry tests||Normal|
Which of the following is the most likely diagnosis?
A. Drug-induced acne
B. Drug reaction with eosinophilia and systemic symptoms (DRESS)
C. Eosinophilic pustular folliculitis
D. Scabies infestation
MKSAP Answer and Critique
The correct answer is C: Eosinophilic pustular folliculitis.
This patient has eosinophilic pustular folliculitis, a rash most commonly seen in patients with HIV infection, and usually in those with a CD4 cell count less than 300/µL. The lesions are typically intensely pruritic papules (and rarely pustules) clustered on the chest and face, generally in areas with a high concentration of sebaceous glands. Biopsy will reveal an eosinophilic infiltrate in the hair follicle, and peripheral eosinophilia may develop in up to 50% of patients. The exact etiology is unknown, but the condition is relatively common. Diagnosis is usually based on the presence of the typical skin rash in an appropriate clinical context. The rash usually responds to antiretroviral therapy, although high-potency glucocorticoids and systemic antihistamines may be used for symptomatic treatment.
Acne is characterized by comedonal lesions (plugged pores, blackheads) and, when drug induced, often involves the shoulders and back; this patient is not taking any drugs typically associated with drug-induced acne (glucocorticoids, bromides, lithium, certain oncologic agents [particularly epidermal growth factor-receptor antagonists], and more).
Drug reaction with eosinophilia and systemic symptoms (DRESS), also referred to as drug-induced hypersensitivity syndrome, would appear within 2 to 8 weeks of starting a new drug and would include fevers, a widespread morbilliform eruption often involving the face accompanied by facial edema, complete blood count abnormalities (eosinophilia or atypical lymphocytosis), and systemic inflammation (generally lymphadenopathy and hepatitis, although nephritis, pneumonitis, and myocarditis can occur). This patient lacks the fever and systemic symptoms of DRESS, and the rash would be atypical for this diagnosis.
Scabies can also cause intense pruritus and eosinophilia. However, patients rarely have lesions above the neck and generally have involvement of the finger web spaces, umbilicus, and, in men, the genitals.
- Eosinophilic pustular folliculitis causes intensely pruritic papules on the face and chest and is most commonly seen in patients with HIV infection, generally with a CD4 cell count less than 300/µL.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.